Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 34, NWS Albuquerque, NM

September 10, 2019Union County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 10, 2019, 6:44 PM MDT for Union County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2019, 6:44 PM MDT (00:44 UTC)
Expired
Sep 10, 2019, 9:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Union County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1788 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

245 
WGUS55 KABQ 110044
FFWABQ
NMC059-110345-
/O.NEW.KABQ.FF.W.0034.190911T0044Z-190911T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
644 PM MDT Tue Sep 10 2019

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Northwestern Union County in northeastern New Mexico...

* Until 945 PM MDT.

* At 642 PM MDT, Doppler radar indicated a strong thunderstorm 
  producing heavy rain west of Grenville over an area that has 
  already received between 1 and 3 inches of rain. Flash flooding 
  is expected to begin shortly and will likely impact US Highway 
  64/87 between Des Moines and Grenville, including nearby 
  secondary roads. 

* Some locations that will experience flooding include...
  Grenville and Mount Dora. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

To report flooding, contact your local law enforcement agency and the
National Weather Service Office in Albuquerque when you can do so
safely.

&&

LAT...LON 3679 10339 3644 10350 3651 10400 3668 10400

$$

CA
2 follow-up statements
890 
WGUS75 KABQ 110132
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
732 PM MDT Tue Sep 10 2019

NMC059-110345-
/O.CON.KABQ.FF.W.0034.000000T0000Z-190911T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Union-
732 PM MDT Tue Sep 10 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT FOR
NORTHWESTERN UNION COUNTY...

At 729 PM MDT, Doppler radar continued to indicate thunderstorms 
producing heavy rain across eastern portions of the warned area of 
Union County. Between 3 and 6 inches of rain have fallen between 
Grenville and Des Moines. Significant impacts to US Highway 64 and 
nearby secondary roads are likely.

Some locations that will experience flooding include...
Grenville and Mount Dora. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

To report flooding, contact your local law enforcement agency and the
National Weather Service Office in Albuquerque when you can do so
safely.

&&

LAT...LON 3679 10339 3644 10350 3651 10400 3668 10400

$$

CA
031 
WGUS75 KABQ 110344
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
944 PM MDT Tue Sep 10 2019

NMC059-110354-
/O.EXP.KABQ.FF.W.0034.000000T0000Z-190911T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Union-
944 PM MDT Tue Sep 10 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN UNION COUNTY WILL EXPIRE
AT 945 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3679 10339 3644 10350 3651 10400 3668 10400

$$

33

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 6:14 PM MDT, 30 minutes earlier.

Area forecast discussion, Sep 10, 6:14 PM MDT, 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
614 PM MDT Tue Sep 10 2019

.AVIATION...
00Z TAF CYCLE
Scattered convection currently moving newd around 25kts through
central and northeast NM early this evening with isolated activity
elsewhere will continue through approximately 11/09Z. Isold -shras/-tsras
will continue areawide through the day Wednesday but the majority of
showers and storm will be relatively weak as very dry aloft moves in
during the afternoon.

33

&&

.PREV DISCUSSION...330 PM MDT Tue Sep 10 2019...
.SYNOPSIS...
A change from this morning's inherited forecast was a marginal risk
for thunderstorms across northeast portions of the state this
afternoon and evening. The main threat will be gusty winds and small
hail. Elsewhere, isolated to scattered storms will be possible with
the potential for locally heavy rainfall. Thunderstorm activity will
continue tomorrow, before drier air moves in on Thursday. Monsoon
moisture will once again make a return Friday into the early part of
next week. Highs will be below to near normal for the remainder of
the week.

&&

.DISCUSSION...
Shower and thunderstorm activity started early this morning across
the Mogollon Rim and the southwestern mountains, due to an upper-
level low drawing moisture in. A shallow layer of dry air has pushed
into the Four Corners region, where the highest values of bulk shear
are located. Across the northeast, soundings are the classic
inverted-V shape- dry air at low and upper levels and mid-level
moisture. DCAPE values approach 1200 J/kg for late afternoon, where
the main threat may be locally damaging winds. Small hail is also
possible. Slow- moving storms lingering into the late evening hours
may have the potential for locally heavy rainfall.

Drier air will also move into the western portion of the state
Wednesday, limiting storm development across the west and a decrease
in shower and thunderstorm activity east of the central mountain
chain. A backdoor cold front Wednesday evening will cool the eastern
plains by a few degrees Thursday and bring the potential for
thunderstorm activity across this region from recycled moisture.
However, bulk shear might be the limiting factor with 20-25 kts
forecasted.

By Friday, monsoon moisture makes a return as the a deep upper-level
trough tracks eastward ovr the CO/ NM state line. Meanwhile, the high
remains to the east of the state, drawing in additional moisture.
It will start to feel a little more fall-like as shower activity
will help lower those daytime highs to near to below normal values
into early next week.

31

&&

.FIRE WEATHER...
The chances for wetting precipitation will remain elevated through
tonight for northern and central NM. Additionally, expect excellent
overnight recoveries. An approaching trough should drag a drier low
level air mass to northwest NM by early afternoon and central NM by
late afternoon, shutting down storm chances. Breezy conditions will
also be possible, especially across the northern high terrain and
northern plains. Humidities will remain above critical thresholds.

Thursday will feature cooler by dry conditions for most areas, save
the eastern plains where a backdoor cold front will slide southward.
There is decent consensus this boundary will push through the passes
of the central mtn chain. Then a battle between the dry/moist air is
expected for the next few days with the moist air mass claiming more
and more territory of western NM each day. This will be aided by an
amplified upper level trough in the western U.S. - enhancing return
flow across the Land of Enchantment. As a result, expect chances for
higher humidity and wetting precip to increase for the weekend into
early next week. DPorter

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

31
Hazardous weather outlook, Sep 10, 4:28 AM MDT, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
428 AM MDT Tue Sep 10 2019

NMZ501>540-111100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
428 AM MDT Tue Sep 10 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Monsoon thunderstorms will return to many areas. Stronger storms will
be capable of producing wind gusts up to 50 mph, small hail and
frequent cloud to ground lightning. A few storms will also be capable
of locally heavy rainfall with a risk of flash flooding below burn
scars along and just east of the central mountain chain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Daily rounds of showers and thunderstorms are expected across much of
the forecast area Wednesday, and again Friday through Monday. Stronger
storms will be capable of producing wind gusts up to 50 mph, small
hail and frequent cloud to ground lightning. A few storms will also
be capable of locally heavy rainfall with a risk of flash flooding.
The threat of locally heavy rainfall will increase this weekend into
early next week, especially as a disturbance tracks north and
northeastward over western and central areas Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

44

In the hours before

Special weather statement, Sep 10, 5:46 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
546 PM MDT Tue Sep 10 2019

NMZ530-110015-
Union County-
546 PM MDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
615 PM MDT...

At 546 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kenton, or 31 miles north of Clayton, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Union
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3683 10300 3679 10305 3689 10323 3700 10315
      3700 10300
TIME...MOT...LOC 2346Z 216DEG 22KT 3690 10309

CA
Special weather statement, Sep 10, 5:48 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
548 PM MDT Tue Sep 10 2019

NMZ520-524-110015-
South Central Highlands-Lower Rio Grande Valley-
548 PM MDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SOCORRO COUNTY UNTIL
615 PM MDT...

At 548 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Bingham, or 25 miles northwest of Carrizozo,
moving northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Bingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3388 10649 3402 10631 3383 10605 3381 10612
      3380 10613 3374 10631
TIME...MOT...LOC 2348Z 241DEG 11KT 3383 10626

CA
Special weather statement, Sep 10, 5:57 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
557 PM MDT Tue Sep 10 2019

NMZ527-528-530-110030-
Far Northeast Highlands-Union County-Raton Ridge/Johnson Mesa-
557 PM MDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 630 PM MDT...

At 557 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Capulin, or 14 miles southwest of Des Moines, moving
northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Des Moines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3640 10407 3654 10419 3681 10389 3662 10368
TIME...MOT...LOC 2357Z 223DEG 15KT 3659 10399

CA
Special weather statement, Sep 10, 5:59 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
559 PM MDT Tue Sep 10 2019

NMZ507-519-110030-
West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro
Area-
559 PM MDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VALENCIA AND
BERNALILLO COUNTIES UNTIL 630 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Los Lunas, moving northeast at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Valencia and Bernalillo Counties.

This includes Interstate 40 between Mile Markers 134 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3472 10696 3487 10709 3507 10704 3498 10671
TIME...MOT...LOC 2359Z 224DEG 24KT 3488 10699

CA
Special weather statement, Sep 10, 6:11 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
611 PM MDT Tue Sep 10 2019

NMZ522-523-110045-
Central Highlands-Estancia Valley-
611 PM MDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TORRANCE COUNTY
UNTIL 645 PM MDT...

At 610 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Encino, or 23 miles east of Estancia, moving east at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

This storm will remain over mainly rural areas of east central
Torrance County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3460 10572 3472 10576 3480 10556 3459 10547
TIME...MOT...LOC 0010Z 253DEG 10KT 3467 10565

CA
Special weather statement, Sep 10, 6:33 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
633 PM MDT Tue Sep 10 2019

NMZ507-519-110100-
West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro
Area-
633 PM MDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANDOVAL AND
BERNALILLO COUNTIES UNTIL 700 PM MDT...

At 633 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of South Valley, or 17 miles west of Albuquerque, moving
north at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Southwestern Rio Rancho.

This includes Interstate 40 between Mile Markers 137 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3501 10686 3502 10703 3526 10704 3525 10671
TIME...MOT...LOC 0033Z 201DEG 21KT 3508 10693

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 6:11 PM MDTSpecial Weather StatementABQTorrance34 min
Sep 10, 6:14 PM MDTSevere Thunderstorm WarningABQUnion46 min
Sep 10, 6:33 PM MDTSpecial Weather StatementABQBernalillo27 min
Sep 10, 6:39 PM MDTAreal Flood AdvisoryABQTorrance2 hr
Sep 10, 6:46 PM MDTSpecial Weather StatementABQTorrance29 min
Sep 10, 7:25 PM MDTSpecial Weather StatementABQ35 min
Sep 10, 7:28 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Sep 10, 7:37 PM MDTSpecial Weather StatementABQTorrance38 min
Sep 10, 7:38 PM MDTSpecial Weather StatementABQUnion37 min
Sep 11, 1:11 PM MDTSpecial Weather StatementABQSandoval34 min
Sep 11, 2:30 PM MDTSpecial Weather StatementABQUnion30 min
Sep 11, 2:48 PM MDTSpecial Weather StatementABQChaves27 min
Sep 11, 3:14 PM MDTSpecial Weather StatementABQChaves31 min
Sep 11, 3:58 PM MDTSpecial Weather StatementABQChaves32 min
Sep 11, 5:04 PM MDTSpecial Weather StatementABQTorrance26 min

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.